Virginia, 2016

Damaging Winds in Virginia, July 31, 2016

July 31, 2016 · NWS LWX · 3 events in 2 counties and zones

A cold front approached the area on the 31st. Hot and humid conditions ahead of the front led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the area on the 31st. Hot and humid conditions ahead of the front led to an unstable atmosphere. A few thunderstorms developed due to the heating of the day and the approaching cold front. Some thunderstorms became severe with strong winds due to stronger shear from an upper-level trough overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 1:47 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 31, 1:47 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Sun Jul 31 2016

.SYNOPSIS...
An area of weak low pressure will track eastward across the area
tonight and Monday. A weak cold front will move southeastward late
Monday as the low moves offshore. High pressure will build in
from the north during the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms developed late this morning in the Appalachians, in
an airmass that is more unstable than the coastal plain. Effective
shear is about comparable throughout the region...30-35 kt.
However, a belt of slightly higher westerlies (35-40 kt) resides
across southern West Virginia. Would anticipate that shear zone to
traverse central Virginia late this afternoon. Otherwise, expect
the evolution to be mountain storms slowly tracking east through
the afternoon and into the evening. That is what the database
reflects, with slightly higher numbers in Virginia due to their
proximity to higher shear. Have taken note of the surface wind
direction, which is more southwesterly vs westerly. Thus, warm
moist air is still being advected north, which would support
storms development. However, the precipitable water plume is off
southeast Virginia, and CAPE values are about half of yesterday.
Therefore, coverage and intensity should be less. Believe that
there will be a diurnal weakening after dark. However, that will
partly be driven by the wind shift/convergent axis, which doesn't
push to the Eastern Shore until after midnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Tomorrow's synoptic setup will be similar to today's, just
displaced a bit to the east. The trof axis is still to the west of
the forecast area, with the weak surface low atop us. Therefore,
the focus for scattered PoPs will be east of the Blue Ridge. Since
moisture depth will be less, am keeping PoPs in the 30-40 percent
range.

Same thing goes for Tuesday. Drier air will advect east as the
trof axis should have swung through, permitting northwest flow to
shunt the warm, unstable air mass further to the east. Am hopeful
that will translate to a seasonable, dry day.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mainly dry on Wednesday as heights begin to rise. Surface warm
front lifts near our region on Thursday... upper disturbance moves
through on Friday and cold front approaches on Saturday... and
lingers into Sunday. All these allowing for more showers and
thunderstorms over our CWA. High temperatures will be in the upper
80s to the low 90s.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A line of thunderstorms beginning to develop in the mountains.
Believe this axis will gradually travel east this afternoon and
evening. Brief, local IFR restrictions will result. TAFs have a
more generic VCTS afternoon into early evening. Will need to
employ amendments as precise timing becomes clear.

Storms should exit the region by midnight. Residual low level
moisture may permit fog development. Am uncertain to the areal
coverage, which will partly be determined by sky cover. At this
point, have placed fog in typical mountain valleys, which clips
MRB/CHO to borderline MVFR/IFR vsbys.

There will be an opportunity for thunderstorms to redevelop
Monday, especially in the afternoon. The focus would have shifted
to the east, emphasizing the metros. Confidence in areal coverage
too limited for a TAF mention at this time.

VFR should prevail by Tuesday. Mainly VFR conditions expected for
Wednesday through Friday... with some showers and thunderstorms
possible... bringing periods of sub-VFR conditions.

&&

.MARINE...
Winds on the waters 10 kt or less. Any higher winds tonight or
tomorrow would be in vicinity of thunderstorms. Marine Warnings
possible later today into tonight.

Winds should become northwesterly Monday night or Tuesday. Jury
still out whether the gradient or mixing would be sufficient for
higher sustained winds or gusts. At this point, will side on not.

Sub-SCA conditions expected through the end of the week. Showers
and thunderstorms possible over the waters during this period
could bring gusty winds.

&&

.TIDES/COASTAL FLOODING...
Water level departures are returning closer to normal...and
presently are near a half-foot. Will still need to keep an eye on
Annapolis, which will come real close to touching the minor
threshold overnight. Otherwise, tides should peak in the caution
stage at worst.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS/HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...HTS/IMR
MARINE...HTS/IMR
TIDES/COASTAL FLOODING...HTS/JE
Hazardous weather outlook, Jul 31, 11:06 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EDT SUN JUL 31 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1206 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1206 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 31, 10:30 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLASH FLOOD      2 SE CLARKSBURG         39.22N  77.26W
07/30/2016                   MONTGOMERY         MD   EMERGENCY MNGR

            10 IN OF FLOWING WATER NEAR 22300 N FREDERICK RD

&&

EVENT NUMBER LWX1604631

IMR
Local storm report, Jul 31, 12:44 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLOOD            BOYDS                   39.18N  77.31W
07/30/2016                   MONTGOMERY         MD   OTHER FEDERAL

            THE STREAM GAUGE ON TEN MILE CREEK IN BOYDS EXCEEDED
            THE 7 FOOT FLOOD STAGE BETWEEN 748 PM AND 902 PM. THE
            PEAK WAS 8.55 FEET AT 815 PM.

&&

EVENT NUMBER LWX1604632

JE
Local storm report, Jul 31, 12:46 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FLASH FLOOD      CATONSVILLE             39.26N  76.74W
07/30/2016                   BALTIMORE          MD   OTHER FEDERAL

            THE STREAM GAUGE ON THE PATAPSCO RIVER AT CATONSVILLE
            EXCEEDED THE 20 FOOT FLOOD STAGE FROM 826 PM TO JUST
            AFTER MIDNIGHT. THE PEAK WAS 27.14 FEET AT 915 PM.

&&

EVENT NUMBER LWX1604633

JE
Local storm report, Jul 31, 12:51 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FLASH FLOOD      2 E WOODLAWN            39.31N  76.72W
07/30/2016                   BALTIMORE          MD   OTHER FEDERAL

            THE STREAM GAUGE ON DEAD RUN IN FRANKLINTOWN EXCEEDED
            THE 10 FOOT FLOOD STAGE BRIEFLY BETWEEN 912 PM AND 953
            PM.

&&

EVENT NUMBER LWX1604634

JE
Local storm report, Jul 31, 12:56 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      ARBUTUS                 39.24N  76.69W
07/30/2016                   BALTIMORE          MD   OTHER FEDERAL

            THE STREAM GAUGE ON EAST BRANCH HERBERT RUN EXCEEDED
            THE FLOOD STAGE BRIEFLY BETWEEN 848 PM AND 916 PM.

&&

EVENT NUMBER LWX1604635

JE
Local storm report, Jul 31, 12:58 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      ELKRIDGE                39.20N  76.75W
07/30/2016                   HOWARD             MD   OTHER FEDERAL

            THE STREAM GAUGE ON THE PATAPSCO RIVER AT ELKRIDGE
            RAPIDLY EXCEEDED THE FLOOD STAGE OF 15 FEET AT 855 PM.
            IT REMAINED ABOVE FLOOD STAGE UNTIL AROUND 135 AM.

&&

EVENT NUMBER LWX1604636

JE

The radar

The Sterling radar (KLWX), 101 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
July 31, 2:20 PM EST
Where
Spotsylvania County, 2.34 mi ESE of Holladay
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.112, -77.828

Trees were down at Lake Anna State Park near cabin 1 and cabin 7.

Thunderstorm Wind, Loudoun

When
July 31, 3:00 PM EST
Where
Loudoun County, 0.68 mi NE of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.136, -77.640

A tree was down across Gable Farm Road near East Colonial Highway.

Thunderstorm Wind, Loudoun

When
July 31, 3:02 PM EST
Where
Loudoun County, 0.81 mi SE of Raeonian Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.141, -77.610

A tree was down in the 17000 block of Bridge View Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646482, 646480, 646481.